Alert archive / New York / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 61, NWS Buffalo, NY

August 4, 2022Allegany County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Aug 4, 2022, 1:29 PM EDT for Allegany County, New York. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2022, 1:29 PM EDT (17:29 UTC)
Expired
Aug 4, 2022, 2:15 PM EDT
In force
46 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Allegany County, NY

The radar

The Buffalo radar (KBUF), 116 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 1:36 PM EDTTSTM WND DMGAlma, NYTREES DOWN.
Aug 4, 1:49 PM EDTTSTM WND DMG1 Ssw Stannards, NYTREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2022-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2022-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

500 
WUUS51 KBUF 041729
SVRBUF
NYC003-041815-
/O.NEW.KBUF.SV.W.0061.220804T1729Z-220804T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
129 PM EDT Thu Aug 4 2022

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Allegany County in western New York...

* Until 215 PM EDT.

* At 127 PM EDT, a severe thunderstorm was located near Shinglehouse,
  or 12 miles southwest of Wellsville, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect wind damage 
           to trees and power lines.

* Locations impacted include...
  Wellsville, Whitesville, Andover, Alma, Stannards and Paynesville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging winds and continuous cloud to ground lightning 
is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4200 7822 4201 7823 4219 7774 4200 7775
TIME...MOT...LOC 1727Z 245DEG 32KT 4197 7807 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Mitchell
2 follow-up statements
776 
WWUS51 KBUF 041756
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
156 PM EDT Thu Aug 4 2022

NYC003-041815-
/O.CON.KBUF.SV.W.0061.000000T0000Z-220804T1815Z/
Allegany NY-
156 PM EDT Thu Aug 4 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR SOUTHEASTERN ALLEGANY COUNTY...

At 154 PM EDT, a severe thunderstorm was located near Genesee, or
near Wellsville, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Expect wind damage to 
         trees and power lines.

Locations impacted include...
Wellsville, Whitesville, Andover, Stannards and Paynesville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4200 7799 4208 7803 4219 7774 4200 7775
TIME...MOT...LOC 1754Z 241DEG 27KT 4206 7789 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Mitchell
744 
WWUS51 KBUF 041814
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
214 PM EDT Thu Aug 4 2022

NYC003-041824-
/O.EXP.KBUF.SV.W.0061.000000T0000Z-220804T1815Z/
Allegany NY-
214 PM EDT Thu Aug 4 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ALLEGANY COUNTY
WILL EXPIRE AT 215 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4200 7799 4208 7803 4219 7774 4200 7775
TIME...MOT...LOC 1814Z 245DEG 32KT 4213 7770 

$$

Mitchell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 11:49 AM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 4, 11:49 AM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1149 AM EDT Thu Aug 4 2022

.SYNOPSIS...
A slow moving front will approach the region this afternoon. Warm
and very humid conditions will generate some showers and
thunderstorms including some with torrential downpours this
afternoon. The potential for thunderstorms with heavy downpours will
last into Friday especially from the Southern Tier to the Finger
Lakes.

&&

.NEAR TERM /THROUGH TONIGHT/...
Wavy cold front analyzed upstream across Michigan this morning with
lower 70s dewpoints pushing across our region. Thus far, cloud cover
has held down temps and instability over most of the area. Have seen
a few very light showers with high cloud bases.

A couple features of note per regional radar and satellite that may
enhance convection this afternoon. First is crossing eastern Lake
Ontario heading toward North Country. Feature appears elevated
with little in way of winds mixing to sfc at buoys in last hour
as it moved across the last couple hours. This could increase
thunderstorm chances east of Lake Ontario next few hours but
seems this potential would be increased if it wasn't so cloudy
across that area.

Second feature is drifting northeast across central PA and is
causing good cluster of thunderstorms with frequent lightning
and some gusty winds. Though its direct track will miss our area
to the southeast, cu field is built up and congested from
northwest PA to Finger Lakes. Could see convection increase in
that corridor this afternoon. PWAT was an impressive 2.01 inches
on BUF sounding this morning. That deeper moisture along with
freezing levels near 14kft and weakening winds aloft this
afternoon will result in torrential downpours in slowest moving
and/or backbuilding storms. Rainfall amounts will be widely
scattered even in these areas though with some places seeing
nothing to others seeing over 2 inches. Secondary hazard will be
wet microbursts if cores of storms can become strong/high
enough and then collapse. Both of these hazards right now appear
to be maximized Southern Tier east northeast toward Finger
Lakes.

Elsewhere, a few thunderstorms could still occur in this soupy
air mass and they would produce brief heavy downpours, but will
need to see greater instability materialize (as it could still)
to see a more widespread threat of stronger storms. Some hint
another area of enhanced development would be Niagara Peninsula
into Niagara County vcnty of lake breeze this afternoon so this
will be something to watch.

Otherwise, heat and humidity will be a factor. Thicker clouds
thus far have held down temps but it will not take much clearing
or even thinning of the clouds for temps and apparent temps to
rocket upward. Greatest chances of seeing apparent temps around
95 will be where our heat advisory is in place. No change to
that headline at this time.

Showers and thunderstorms will slowly track east into the evening
hours and coverage will diminish. A weak frontal boundary will
approach the region from the north overnight. This will provide
forcing for additional showers and storms. Otherwise, the
interaction of outflow boundaries and lake breeze boundaries will
provide enough support for new showers and thunderstorms. Torrential
rain in slow moving activity will continue overnight.
Lows will reach the mid to upper 60s to low 70s southeast of
Lake Ontario.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
A warm and moist air mass will remain in place across the region
during the period with dew points around 70F and precipitable water
values around 1.75 inches. The jet stream will be well to our north
across Canada, with generally weak/subtle synoptic scale forcing
during the period. The most noteworthy feature is a broad and weak
upper level trough which will be across the Eastern Great Lakes
Friday. This combined with diurnal daytime instability will support
the most widespread showers and thunderstorms Friday afternoon. Weak
flow aloft suggests these storms will be slow moving, with the
potential to produce locally heavy rainfall and flooding. This also
supported by high resolution guidance, with the greatest risk for
heavy rain inland of lake breezes across the Western Southern Tier
and upper Genesee River Valley.

Showers and thunderstorms should taper off Friday evening, with late
Friday night through Saturday morning mainly rain-free outside of a
few widely scattered showers. Diurnal instability will support an
uptick in showers and storms Saturday afternoon. By this time, the
upper level trough will have weakened, but lake breeze boundaries
still may provide a focus for locally heavy rainfall. This pattern
repeats itself Saturday night/Sunday.

Fairly extensive cloud cover will limit temperatures somewhat on
Friday, with highs mainly in the lower 80s. Hotter during the
weekend, especially Sunday when highs will range from the mid 80s to
lower 90s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
Temperatures will remain above normal Monday with the region
remaining in the same warm and moist air mass. Later Monday through
Tuesday model guidance begins to diverge somewhat with the timing
and handling of a slow moving cold front crossing the Great Lakes.
The cold front will slowly approach from the northwest late Monday
and Monday night with an increasing chance of showers and a few
thunderstorms. The cold front will then slowly cross the area
Tuesday and Tuesday night with rain chances gradually diminishing
from northwest to southeast. If some of the slower guidance
verifies, such as the 00Z GEM, rain chances may continue through
Tuesday night or even Wednesday.

A cooler airmass upstream over the northern Great Lakes and Ontario
will gradually filter in late Tuesday and Wednesday behind the slow
moving front, bringing some relief from the heat and humidity.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
VFR through the afternoon though some brief MVFR cigs will occur at
BUF and IAG. Greatest chances for rain will be at JHW and ART. There
could be some light showers elsewhere, but these at this point look
transient and not enough to lower conditions. Surface heating,
increasing moisture and low-level boundaries will increase the
coverage of showers and thunderstorms later this afternoon into this
evening. Best coverage will be across the western Southern Tier into
the western Finger Lakes region to areas southeast of Lake Ontario.
Heavy rain and gusty winds are primary threats in thunderstorms.
This may result in periods of IFR conditions especially at KJHW,
though it is possible that strongest storms may end up east to
southeast. A southwest wind will reduce coverage of showers and
thunderstorms at KBUF to KROC and eventually at KART. Showers and
thunderstorms may form along a lake breeze near KIAG so slightly
more coverage expected there.

Coverage of showers and thunderstorms will diminish through the
evening hours however moisture will remain pooled in the area. A
weak front will approach the region from the north overnight.
Redevelopment of showers and thunderstorms are possible the
second half of the night and may result in flight restrictions.

Outlook...
Friday...Showers and thunderstorms likely with local MVFR,
especially from the Southern Tier into the Finger Lakes and
southeast of Lake Ontario.

Saturday through Monday...VFR/MVFR. A chance of showers and
thunderstorms. Greatest chances for widespread activity will be on
Monday.

&&

.MARINE...
Southwest winds near 15 knots will continue into the afternoon,
producing choppy conditions on Lake Erie and Lake Ontario. Winds and
waves are expected to remain below Small Craft Advisory criteria.
Scattered thunderstorms are possible this afternoon and evening with
locally higher winds and waves. Winds become light tonight into
Friday morning. Northeast winds expected to increase some on Lake
Ontario in the afternoon, but conditions will stay below Small
Craft Advisory criteria.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Heat Advisory until 8 PM EDT this evening for NYZ004-005.
MARINE...None.

&&

SYNOPSIS...Hitchcock/HSK
NEAR TERM...HSK/JLA
SHORT TERM...Apffel
LONG TERM...Apffel/Hitchcock
AVIATION...HSK/JLA
MARINE...Hitchcock/HSK
Hazardous weather outlook, Aug 4, 4:57 AM EDT, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
457 AM EDT Thu Aug 4 2022

NYZ001>003-006>008-010-011-050900-
Niagara-Orleans-Monroe-Oswego-Jefferson-Lewis-Northern Erie-Genesee-
457 AM EDT Thu Aug 4 2022

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Thunderstorms may produce localized flooding and gusty winds this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004-005-050900-
Wayne-Northern Cayuga-
457 AM EDT Thu Aug 4 2022

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Thunderstorms may produce localized flooding and gusty winds this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012>014-019>021-085-050900-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
457 AM EDT Thu Aug 4 2022

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Thunderstorms may produce localized flooding and gusty winds this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms may produce locally heavy rainfall and
flooding Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-050900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
457 AM EDT Thu Aug 4 2022

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:20 AM EDTHeat AdvisoryBUFCayuga, Wayne12 hr
Aug 4, 6:48 PM EDTSpecial Marine WarningBUF57 min

Nearby

Severe Thunderstorm Warnings in New York, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.